Welcome to my Parlour ...

On August 26th, 2010, my mother passed beyond the veil.
This event has become a catalyst for change in many and often profound ways in my life.
This is my way of chronicling those changes so that I may, at a later date, have the ability to review and reflect upon them.

~ Go dtugtar breith orainn dá réir ár ngníomhartha. ~
(Let us, by our actions, be judged)

Saturday, August 10, 2013

I'm taking my antidepressants daily and I feel depressed ...

The time has finally arrived to wean off the antidepressants. 

Since Cipralex has a short half-life, it has taken less than 24 hours for me to begin experiencing withdrawal symptoms:

   - nausea, dizziness (mild through severe at random points during the day), insomnia, headache, mood swings (mild through violent) and decreased ability to manage said swing, sweats, tremor, confusion, nightmares, and ... most 'interesting' of all ... something that can only be described as an intermittent and random zap or electrical shock sensation inside the skull/brain. 

O.O*

The Drs never talk to you about withdrawal ... rarely, when initially prescribing SSRI's (selective serotonin reuptake inhibitors), will they even discuss a timeframe or mechanism for cessation. 

How's that for not ensuring a proper informed consent on the part of the patient? 

Heck ... They even changed the name of the experience to 'SSRI discontinuation syndrome' in 1996 in an effort to not scare the people affected because antidepressants aren't addictive, don't you know. 

The hell they aren't.

And the typical treatment for the syndrome? 

The prescription of a different antidepressant or assertion that one is obviously not ready to come off them so dosage is increased. 

Here's the thing ... 

Depression exists for a reason ...
Feeling bad happens because your subconscious/Superego is trying to get you to recognize and address the fact that something is wrong. 

When one has reached a point of being so utterly overwhelmed by the bad feelings (sadness, hopelessness, despair, melancholy, etc.) that life fades to a kind of numb state of grey, temporary use of antidepressants can serve a valuable role in aiding you to rediscover the colours, flavours, and range of emotion (positive and negative) that ought to be part of living. 

UNLESS you are one of the 1% of people who are what used to be called Clinically Depressed ... in which case the meds NEED to be a more major part of your life and more serious drugs are called for than a simple SSRI. 

Nothing, however, is a quick fix and the 'happy pill' really only ought to be one of the tactics used to deal with the problem and a temporary one at that. And the body adapts to the pills so, after time, their efficacity is reduced ... requiring increasing dosage to maintain the same effect. And, because they tinker with brain chemistry - specifically serotonin, dopamine, and norepinephrine - any reduction in dosage throws the brain into a state of withdrawal until such time as it is able to adapt to the change (which happens quite slowly). For this reason, it's also imperative to not 'cold turkey' off any pill that you might have been taking for any length of time. 

The antidepressants bought me time I needed to rebuild my internal resources for coping with stress and my environmental circumstances are improved versus what I faced when I went on the pills. So, I'm going to endure the withdrawal (and hopefully do it with enough grace that I don't make the folks around me want to kill me ^_~) and return to managing my issues. 

*sigh* 
This isn't going to be fun 
But it is necessary. 
^_^;